Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 233, NWS Des Moines, IA

September 24, 2019Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 24, 2019, 5:36 PM CDT for Sac County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2019, 5:36 PM CDT (22:36 UTC)
Expired
Sep 24, 2019, 6:30 PM CDT
In force
54 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Sac County, IA

The radar

The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 4:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:47 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 24, 3:47 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
347 PM CDT Tue Sep 24 2019

.DISCUSSION.../Tonight through Tuesday/
Issued at 347 PM CDT Tue Sep 24 2019

The main focus of the forecast was on the severe weather threat
today into tonight. It's looking more likely to see only one
round of convection with the main cold front this evening.
Previously the hires models were pegging portions of northern Iowa
isolated convection within the WAA regime and this is still a
potential with some initiation over eastern Nebraska. However,
nothing has shown to be initiating via GOES-East meso-sector in
central Iowa and have lower confidence the CWA there will be
storms until past 23z when the cold front lights up across
northwest Iowa. Once this line of convection initiates, it'll
quickly progress south-southeast through the evening hours. The
window for severe storms seems very limited to the sunshine and
with sun setting much sooner, low confidence with the severe
weather potential past 03z tonight due to the instability waning
considerably.

Special OAX 24.19z sounding has 3800 J/kg surface based CAPE with
MLCAPE values just over 1800 J/kg and MLCIN is minimal. LCL
heights are around 3000ft with 0-6km shear ranging near 35 knots
and there is enough veering and low level shear that is conducive
for supercells. Surface dew points range in the upper 60s to
lower 70s and expecting the instability to continue to increase
this afternoon into the early evening providing a nice set up for
severe weather potential. Suspect with the convection over eastern
Nebraska and far western Iowa a watch is possible by as early as
22z. However, as mentioned the window for severe storms is
limited as the low level shear begins to weaken past 02z and so
does the significant instability as the line moves southeast. The
latest hires models continue suggest a more vigorous line develop
along the front in northwest Iowa. The threat of hail and damaging
winds, but still cannot rule out the tornado threat with decent
sickle-shaped hodographs per MCW to EST forecast soundings.

Wednesday into Friday, surface high pressure builds into the
state Wednesday and shifts east by Thursday. A fair amount of
mixing develops tomorrow afternoon with the CAA and high pressure
moving into Iowa. Have nudged up winds Wednesday. Next, WAA
develops late Thursday into Thursday night as the high pressure
shifts east and makes way for a surface low to track across MN/ND
and bring another cold front through sometime Friday. Dropped pops
Thursday night as much of the forcing and moisture is delayed
until past 06z Friday and then storms look to last for much of the
day Friday.

Saturday through Monday...A deep upper level trough of low
pressure moves into the western CONUS and places the forecast area
within southwest flow aloft during this time frame. A surface low
moves out of the Southern Rockies and into the Central Plains
Saturday night into Sunday providing plenty of moisture and lift
across the area for rain and thunderstorms. A boundary looks to
stall across the state into early next week and as the deep trough
finally kicks eastward by mid-week, this will setup an active
weather pattern Sunday into Wednesday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1259 PM CDT Tue Sep 24 2019

With the potential for convection this afternoon and evening, have
introduced MVFR conditions at FOD and MCW. Lesser confidence in
the timing at ALO, DSM and OTM and kept mention of VCTs attm.
Certainly could see some brief IFR conditions for a short
duration rain and cloud cover with the cold front this evening.
Then, decent mixing develops late Wednesday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...Podrazik
Hazardous weather outlook, Sep 24, 3:50 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
350 PM CDT Tue Sep 24 2019

IAZ004>007-015>017-023>028-033>038-044>048-057>060-070-251100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
Story-Audubon-Guthrie-Dallas-Polk-Cass-
350 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of central, western
and northern Iowa.

.DAY ONE...This afternoon and tonight

Severe storms are expected late this afternoon into the evening
with an enhanced threat of severe storms. All modes of severe
weather will be possible during this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Other strong storms are possible Thursday night into Friday and at
various times into the weekend and next week. The threat of severe
weather will be determined as the events approach.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this afternoon into the evening.

IAZ039-049-050-061-062-071>075-081>084-092>094-251100-
Black Hawk-Marshall-Tama-Jasper-Poweshiek-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-
350 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of southern and
eastern Iowa.

.DAY ONE...This afternoon and tonight

There is a slight risk of severe storms this evening with large
hail and damaging winds the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Other strong storms are possible Thursday night into Friday and at
various times into the weekend and next week. The threat of severe
weather will be determined as the events approach.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

IAZ085-086-095>097-251100-
Monroe-Wapello-Wayne-Appanoose-Davis-
350 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of southeast Iowa.

.DAY ONE...This afternoon and tonight

Strong storms are possible tonight with some hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Other strong storms are possible Thursday night into Friday and at
various times into the weekend and next week. The threat of severe
weather will be determined as the events approach.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed briefly tonight.

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 5:54 PM CDTTornado WarningDMXSac36 min
Sep 24, 5:55 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto50 min
Sep 24, 6:29 PM CDTTornado WarningDMXKossuth31 min
Sep 24, 6:54 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.